drug treatment can cause a patient to experience constipation, or the
uncomfortable passage of hard, dry stools that are infrequent. Some
symptoms include bloating, cramping, increased gas and pain. About 50
percent of cancer patients experience constipation. Other side effects
can occur from this condition such as decreased appetite and nausea.
Drugs That Cause Constipation
Some of the medications that increase the incidence of constipation are
opioid pain medications and chemotherapy drugs such as vincristine and
Other Causes of Constipation
Other than medications there are other factor that can lead to an increase in the likelihood that a patient experiences constipation such as depression, decreased fluid or food intake, dehydration, low fiber diet and lack of physical activity.
Drug Treatments to Reduce Constipation
Following are some medications that may help reduce constipation during chemotherapy treatments:
– Docusate sodium (Colace)
– Bisacodyl (Dulcolax)
– Sorbitol and sodium phosphate (Fleet’s enema)
– Glycerin suppository
– Magnesium hydroxide (Milk of Magnesia)
– Senna (Senokot)
– Lactulose (Chronulac)
– Magnesium citrate
Non-Drug Treatments to Reduce Constipation
Following are some non-drug methods to help reduce the incidence of constipation during chemotherapy drug treatment:
stay physically active
try to drink at least 3 quarts of fluids per day
try to eat high-fiber foods
patients to tell their doctor if they don’t have bowel movement for more than three days
Chemotherapy drug treatment can cause a patient to experience diarrhea, or the passing of an increased amount of a watery or loose stool multiple times throughout the day. Some symptoms include bloating, cramping, increased gas and pain. About 3 out 4 cancer patients experience diarrhea during chemotherapy treatment due to the attack on the cells in the digestive tract.
Drugs That Cause Diarrhea
Some of the medications that increase the incidence of diarrhea are
dactinomycin, doxorubicin, docetaxel, methotrexate, irinotecan,
5-fluorouracil, antibiotics or antacids.
Also the dose of the chemotherapy drug can play a role in whether or not a patient experiences diarrhea.
can lead to dehydration and is a common side effect of irinotecan
(CPT-11). Patient’s should tell a physician when diarrhea occurs and
follow his or her instructions to stop the condition.
Other Causes of Diarrhea
Other than medications there are other factors that can lead to an increase in the likelihood that a cancer patient experiences diarrhea such as
stress, anxiety, food allergies, when a patient receives radiation and
chemotherapy simultaneously, stomach tumor, nutritional supplements and
the length of treatment.
Non-Drug Treatments to Reduce Diarrhea
Following are some non-drug methods to help reduce the incidence of diarrhea during chemotherapy drug treatment
– stay physically active
– try to drink at least 8-10 glasses of fluids per day (i.e. water, Gatorade, broth)
– try to eat small portions of low-fiber foods frequently (i.e. banana, rice, bread, chicken)
– avoid greasy, fatty, fried foods
– avoid vegetables and fruits
– limit caffeine beverages and extremely hot or cold beverages
– avoid whole grain bread, cereal, nuts, popcorn
– avoid gas-forming foods and beverages
– avoid alcohol, lactose-containing products and supplements
Over-the-Counter Medications to Reduce Diarrhea
Following are some over-the-counter medications to help reduce the incidence of diarrhea during chemotherapy drug treatment:
Pepto® Diarrhea control (follow instructions on container)